Alert archive / Montana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 1, 2017, 6:53 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2017, 6:53 PM MDT (00:53 UTC)
- Expired
- Jun 1, 2017, 7:30 PM MDT
- In force
- 37 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT
The radar
The Glasgow radar (KGGW), 116 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 3190 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
004
WUUS55 KGGW 020053
SVRGGW
MTC033-069-071-020130-
/O.NEW.KGGW.SV.W.0002.170602T0053Z-170602T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
653 PM MDT THU JUN 1 2017
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
South central Phillips County in northeastern Montana...
Northeastern Petroleum County in northeastern Montana...
West central Garfield County in northeastern Montana...
* Until 730 PM MDT
* At 652 PM MDT, a severe thunderstorm was located 10 miles northwest
of U L Bend Rec Area, or 31 miles southeast of Zortman, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles can be expected. Expect
possible wind damage.
* Locations impacted include...
Fourchette and Devils Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4746 10808 4762 10822 4790 10760 4761 10750
TIME...MOT...LOC 0052Z 235DEG 31KT 4759 10805
HAIL...1.00IN
WIND...60MPH
$$
tc2 follow-up statements
406
WWUS55 KGGW 020106
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
706 PM MDT THU JUN 1 2017
MTC033-069-071-020130-
/O.CON.KGGW.SV.W.0002.000000T0000Z-170602T0130Z/
Phillips MT-Petroleum MT-Garfield MT-
706 PM MDT THU JUN 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL PHILLIPS...NORTHEASTERN PETROLEUM AND WEST CENTRAL
GARFIELD COUNTIES...
At 704 PM MDT, a severe thunderstorm was located near Fourchette, or
33 miles southeast of Zortman, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damaging winds that could cause damage to roofs,
and trees.
Locations impacted include...
Fourchette and Devils Creek Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4746 10808 4762 10822 4790 10760 4761 10750
TIME...MOT...LOC 0104Z 235DEG 31KT 4765 10792
HAIL...0.88IN
WIND...60MPH
$$
tc508
WWUS55 KGGW 020130
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
730 PM MDT THU JUN 1 2017
MTC033-069-071-020139-
/O.EXP.KGGW.SV.W.0002.000000T0000Z-170602T0130Z/
Phillips MT-Petroleum MT-Garfield MT-
730 PM MDT THU JUN 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PHILLIPS...
NORTHEASTERN PETROLEUM AND WEST CENTRAL GARFIELD COUNTIES WILL EXPIRE
AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However strong
wind gusts from 40 to 50 mph are still possible with this weakening
thunderstorm.
LAT...LON 4746 10808 4762 10822 4790 10760 4761 10750
TIME...MOT...LOC 0129Z 235DEG 31KT 4777 10767
$$
tcWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:02 PM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 1, 3:02 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 302 PM MDT Thu Jun 1 2017 .SHORT TERM...for northeast Montana...tonight through Sat... Scattered showers and thunderstorms are making their way north northeastward through western and central Montana, and beginning to move into eastern portions of the state as a disturbance makes its way eastward. Although these will make their way into northeast Montana over the next couple of hours, relatively little measurable precipitation is expected due to the lack of moisture at the surface. This will also limit any severe potential, especially regarding hail. However, with the near- record temperatures and relatively low dewpoints, some stronger downdraft and outflow winds may result, in addition to pea to nickel sized hail. Dry lightning from these storms is also a concern, especially in regards to the fire potential it presents. The best potential for thunderstorms tonight will be west of a line extending from Opheim to Glasgow to Jordan, although isolated storms are possible as far east as Poplar. This disturbance will continue to push across the state overnight and depart the region by Friday afternoon. Temperatures will be cooler Friday, but still a few degrees above normal. Hickford Friday night winds will gradually taper off and dry conditions rule as a northwest flow aloft continues over the region. Saturday temperatures will begin to rebound as upper ridging begins to nose back into northeast Montana. .LONG TERM...Sat night through Thu... The discussion below stands. No significant changes were made for the afternoon update. Gilchrist Previous discussion: An upper ridge will be over Eastern Montana Saturday Night and Sunday with dry weather, warm temperatures, and clear to partly cloudy skies. Models have changed their pattern for Monday and Tuesday. ECMWF have open waves with SW flow aloft on Monday and nearly zonal flow aloft on Tuesday. GFS maintains a closed upper low tracking from Washington State on Monday to Saskatchewan on Wednesday. Either way, they bring a frontal system across Northeast Montana Monday Night with enough moisture and instability for a chance of thunderstorms that could linger into Tuesday. Wednesday and Thursday looks mainly dry at this point with an upper ridge building into the area. Forrester && .AVIATION... Flight Category: Mainly VFR Synopsis: High pressure will make for hot temperatures, and dry conditions through the afternoon hours. This evening an upper level disturbance will push through, bringing the potential for showers and thunderstorms (and brief MVFR conditions). Winds just off the surface will pick up ahead of the disturbance this evening, allowing for a period of low level wind shear. Quiet conditions are expected late tonight, before northwest winds pick up Friday morning. Gilchrist && .FIRE WEATHER... Tonight a disturbance will bring the potential for thunderstorms west of a Glasgow to Jordan line. With the weak green up and dry conditions we have seen this spring there is some marginal potential for lightning starts with these storms. Friday gusty post frontal northwest winds will blow at near 20 mph, with stronger gusts. Relative humidity will drop into the lower to mid 20%s by the afternoon hours. This could provide for some fire growth with any starts that do occur, although conditions are short of a full highlight and there remains some decent live component to the fuels. Gilchrist && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Hazardous weather outlook, Jun 1, 3:01 AM MDT, 15 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Glasgow MT 301 AM MDT Thu Jun 1 2017 MTZ016-017-021-022-059>061-020800- Central and Southeast Phillips-Central and Southern Valley- Petroleum-Garfield-Northern Phillips-Southwest Phillips- Northern Valley- 301 AM MDT Thu Jun 1 2017 This Hazardous Weather Outlook is for portions of northeast Montana. * Potential Impacts: Strong Thunderstorms. * Timing: Late this afternoon through tonight. * Hail: Pea to nickel sized. * Wind: In excess of 40 mph near the stronger storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Special weather statement, Jun 1, 6:17 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
617 PM MDT THU JUN 1 2017
MTZ016-021-022-060-020115-
Petroleum-Garfield-Southwest Phillips-Central and Southeast Phillips-
617 PM MDT THU JUN 1 2017
...AN AREA OF THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
PHILLIPS...PETROLEUM AND SOUTHWESTERN GARFIELD COUNTIES...
At 613 PM MDT, scattered thunderstorms were developing over
Petroleum, and southern Phillips counties, moving north at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with
some of these storms.
Locations impacted include...
Winnett, Flatwillow, Fourchette, U L Bend Rec Area, Mosby, Crooked
Creek Rec Area, Petrolia Lake, Valentine, Cat Creek and Tiegen.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4710 10862 4731 10858 4732 10831 4758 10831
4757 10834 4759 10839 4758 10842 4761 10843
4760 10844 4809 10821 4807 10781 4685 10770
4686 10789 4677 10784 4676 10783 4676 10862
TIME...MOT...LOC 0013Z 183DEG 21KT 4712 10806
tcSpecial weather statement, Jun 1, 6:29 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Glasgow MT 629 PM MDT THU JUN 1 2017 MTZ016-021-060-020100- Petroleum-Southwest Phillips-Central and Southeast Phillips- 629 PM MDT THU JUN 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PHILLIPS AND NORTHEASTERN PETROLEUM COUNTIES... At 627 PM MDT, a strong thunderstorm was located 16 miles west of Crooked Creek Rec Area, or 32 miles south of Zortman, moving northeast at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. This storm will remain over mainly rural areas of northeastern Petroleum...southeastern Southwest Phillips and southwestern Central and Southeast Phillips Counties. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4756 10831 4766 10810 4745 10792 4740 10831 TIME...MOT...LOC 0027Z 227DEG 28KT 4747 10830 tc
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:17 PM MDT | Special Weather Statement | GGW | Petroleum | 58 min |
| Jun 1, 6:29 PM MDT | Special Weather Statement | GGW | Petroleum | 31 min |
| Jun 1, 7:27 PM MDT | Special Weather Statement | GGW | Garfield | 48 min |
| Jun 1, 9:43 PM MDT | Special Weather Statement | GGW | Valley | 32 min |
| Jun 1, 10:23 PM MDT | Special Weather Statement | GGW | Daniels | 37 min |
| Jun 2, 2:56 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 17 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.